Flashcards in Pharm Exam 5 Deck (36):
The nurse is teaching a patient who is taking colchicine for the treatment of gout. What instructions will the nurse include during the teaching session?
Call your doctor if you have increased pain or blood in your urine.
A nurse is reinforcing teaching for a client who has UTI and a new prescription for imipenem (Primaxin). What adverse reaction should the nurse instruct the client to watch for?
When reviewing the medication orders for a patient who is taking penicillin, the nurse notes that the patient is also taking the oral anticoagulant warfarin (Coumadin). What possible effect may occur as a result of an interaction between these drugs?
The penicillin will cause an enhanced anticoagulant effect of the warfarin
A patient is receiving his third intravenous dose of a penicillin drug. He calls the nurse to report that he is feeling anxious and is having trouble breathing. What will the nurse do first?
Stop the antibiotic infusion.
A patient is admitted with a fever of 102.8 F, origin unknown. assessment reveals cloudy, foul-smelling urine that is dark amber in color. Orders have just been written to obtain stat urine and blood cultures and to administer an antibiotic intravenously. The nurse will complete these orders in what order?
Blood and urine cultures, antibiotic dose.
The nurse is monitoring a patient who has been on antibiotic therapy for 2 weeks. Today the patient tells the nurse that he has had watery diarrhea since the day before and is having abdominal cramps. His oral temperature is 101 F. Based on these findings, what conclusions will the nurse draw?
The patient needs to be tested for Clostridium difficile infection.
The nurse is counseling a woman who will be starting rifampin (Rifadin) as part of antitubercular therapy. The patient is currently taking oral contraceptives. What should the nurse tell the patient in regards to these two drugs?
Oral contraceptives are less effective while the patient is taking rifampin.
A patient newly diagnosed with tuberculosis (TB) has been taking antitubercular drugs for 1 week calls the clinic and is very upset. He says "my urine is dark orange, what is wrong with me?" What should the nurse tell him about this class of drugs?
This is an expected side effect of the medicine, let's review what to expect.
A patient who has a helminthic infection has a prescription for pyrantel (Antiminth). What is one of the most common adverse effects that the patient may experience while on this therapy?
A patient is receiving hydroxychloroquinine therapy but tells the nurse that she has never traveled out of her city. The nurse knows that a possible reason for this drug therapy is what?
Systemic lupus erythematosus
The nurse is reviewing the therapeutic effects of NSAIDs. What is a common therapeutic effect of this class of drugs?
An elderly patient tells the nurse that he uses aspirin for "anything that hurts". The nurse will assess for what most common signs of chronic salicylate intoxication in adults?
Tinnitus and hearing loss
The nurse is preparing to use an antiseptic. How do antiseptics differ from disinfectants?
Disinfectants are used only on nonliving objects to destroy organisms.
A patient is taking nystatin (mycostatin) oral lozenges to treat an oral candidiasis infection resulting from inhaled corticosteroid therapy for asthma. How should the nurse instruct the patient to administer this?
Let the lozenge dissolve slowly and completely in your mouth without chewing it.
A patient who is being treated for malaria has started therapy with quinine and tetracycline. He asks the nurse why he is on an antibiotic when malaria is caused by a parasite. How should the nurse respond?
An antibacterial drug prevents the occurrence of superinfection during antimalarial therapy.
A patient who has a history of coronary artery disease has been instructed to take one 81mg tablet a day. The nurse is aware that the purpose of this dose of aspirin is to:
prevent thrombus formation.
When reviewing the allergy history of a patient, the nurse notes that the patient is allergic to penicillin. Based on this finding, the nurse would question an order for which class of antibiotics?
A patient is receiving aminoglycoside therapy and will be receiving a beta-lactam antibiotic as well. The patient asks why two antibiotics have been ordered. What is the nurse's best response?
The combined effect of both antibiotics is greater than each of them alone.
The nurse is administering intravenous acyclovir (Zovirax) to a patient with a viral infection. What is the administration technique?
Infuse intravenous acyclovir slowly, over at least 1 hour.
A patient I taking a combination of antiviral drugs as treatment for early stages of HIV infection. While discussing the drug therapy, the patient asks the nurse if the drugs will kill the virus. The answering nurse keeps in mind which fact about antiviral drugs?
They may also kill healthy cells while killing viruses.
Antibiotics taken before exposure to an infectious organism in an effort to prevent the development of infection.
This class of antibiotics may cause tooth discoloration in children under age 8.
Anaphylactic reactions are common with this class of antibiotics.
Antibiotics that kill bacteria
There is a chance of cross-reactivity between this class of antibiotics and penicillin.
The classification for the drug erythromycin.
This class of antibiotics is commonly used for urinary tract infections.
Antibiotics that inhibit the growth of bacteria.
An infection that occurs during antimicrobial treatment for another infection and involves overgrowth of a nonsusceptible organism.
The nurse is reviewing the drugs ordered for a patient. A drug interaction occurs between penicillins and which drugs?
Oral contraceptives, NSAIDs, Warfarin
What intervention is important for the nurse to perform before beginning antibiotic therapy?
Obtain a specimen for culture and sensitivity.
The nurse will instruct a patient who is receiving a tetracycline antibiotic to take it using what guidelines?
It needs to be taken with 8oz of water
A patient is to receive antibiotic therapy with a cephalosporin. When assessing the patient's drug history, the nurse recognizes that an allergy to which drug class may be a possible contraindication to cephalosporin therapy?
When asked about drug allergies, a patient says, "I can't take sulfa drugs because I'm allergic to them." What should the nurse ask the patient?
What happened when you took the sulfa drug?
Describe the action of antiseptics.
They are used to inhibit the growth of organisms on living tissue